Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 26, NWS Cleveland, OH

May 10, 2011Portage County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 10, 2011, 8:38 PM EDT for Portage County, Ohio. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2011, 8:38 PM EDT (00:38 UTC)
Expired
May 10, 2011, 9:19 PM EDT
In force
41 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Portage County, OH

The radar

The Cleveland radar (KCLE), 61 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 8:45 PM EDTHAIL 0.88Mantua, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3550 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WUUS51 KCLE 110038
SVRCLE
OHC133-110130-
/O.NEW.KCLE.SV.W.0026.110511T0038Z-110511T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
838 PM EDT TUE MAY 10 2011

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PORTAGE COUNTY IN NORTHEAST OHIO

* UNTIL 930 PM EDT

* AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MANTUA...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GARRETTSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4134 8100 4113 8100 4123 8139 4135 8139
TIME...MOT...LOC 0038Z 283DEG 23KT 4131 8119

$$

MULLEN
2 follow-up statements
179 
WWUS51 KCLE 110103
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
903 PM EDT TUE MAY 10 2011

OHC133-110130-
/O.CON.KCLE.SV.W.0026.000000T0000Z-110511T0130Z/
PORTAGE OH-
903 PM EDT TUE MAY 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHEASTERN PORTAGE COUNTY...

AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED 10 MILES WEST OF WARREN...MOVING EAST 
AT 30 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE....

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NICKEL SIZE HAIL HAS BEEN REPORTED IN MANTUA WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE 
AND PROPERTY.

&&

LAT...LON 4121 8130 4132 8115 4134 8101 4134 8100
      4133 8100 4113 8100
TIME...MOT...LOC 0103Z 283DEG 26KT 4125 8096

$$

WILLARD
184 
WWUS51 KCLE 110119
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
919 PM EDT TUE MAY 10 2011

OHC133-110130-
/O.CAN.KCLE.SV.W.0026.000000T0000Z-110511T0130Z/
PORTAGE OH-
919 PM EDT TUE MAY 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PORTAGE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4121 8130 4132 8115 4134 8101 4134 8100
      4133 8100 4113 8100
TIME...MOT...LOC 0120Z 283DEG 26KT 4122 8080

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 7:46 PM EDT, 52 minutes earlier.

Area forecast discussion, May 10, 7:46 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
746 PM EDT TUE MAY 10 2011

.SYNOPSIS...
A WARM FRONT OVER INDIANA TO SOUTHWEST OHIO WILL STAY PARKED
THERE FOR A COUPLE DAYS...EVENTUALLY LIFTING NORTHEAST ACROSS THE
LOCAL AREA LATE THURSDAY INTO FRIDAY. A SLOW MOVING AREA OF LOW
PRESSURE WILL MOVE TO THE LOWER GREAT LAKES AND OHIO VALLEY FOR
THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FOR THE EARLY EVENING...CONTINUED THE SCATTERED/LOW CHANCE OF A
SHOWER/THUNDERSTORM POPPING UP. SOME BETTER LOOKING CU FROM
SANDUSKY TO MANSFIELD AND SOME RADAR RETURNS. STILL VERY DRY/LOW
DEWPOINTS ACROSS THE EAST AND STABLE. OTHERWISE UPPER LEVEL
RIDGE OVER THE AREA TONIGHT. MAIN FOCUS WILL BE ALONG THE WARM
FRONT FROM CENTRAL IND TO SW OHIO. THE QUESTION IS WHETHER SOME
SHOWERS/TS BRUSH FINDLAY TO MARION THIS EVENING/EARLY OVERNIGHT.
WILL HAVE LOW CHANCES. MAV GUIDANCE TEMPERATURES SEEM TOO
LOW...ESPECIALLY LOOKING BACK THE LAST COUPLE OF NIGHTS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
EVERYTHING THROUGH THE REST OF THE WEEK TO TRANSITION IN SLOW
MOTION. EACH DAY WILL HAVE A LITTLE BETTER CHANCE AT
SHOWERS/THUNDERSTORMS. HAVE MADE LITTLE CHANGES TO THE
FORECAST...IT IS SHOWING THE TREND.

WARMER WEDNESDAY AND THURSDAY BEFORE THE BETTER RAIN CHANCES GET
HERE. GUIDANCE IS CLUSTERED TOGETHER AND WITH A WARMER OVERALL LOW
LEVEL PROFILE...WILL GO WITH MID 70S TO LOWER 80S. LAKE BREEZE
SIMILAR TO TODAY EXPECTED WEDNESDAY WITH WINDS GOING NORTHEAST.
COOLER ALONG WEST LAKESHORE COUNTIES TOO. NEARLY IDENTICAL
THURSDAY. WARM FRONT LOOKS TO LIFT NORTH THURSDAY NIGHT. HAVE MILD
LOWS THROUGH THE PERIOD. BEST PRECIP CHANCES FRIDAY AND FRIDAY
NIGHT WITH SURFACE AND UPPER LOW NEARING THE AREA. THIS WILL ALSO
YIELD SLIGHTLY COOLER TEMPS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS CONTINUE TO SHOW AN UPPER LOW STALLING ACROSS THE OHIO VALLEY
THROUGH THE WEEKEND AND EARLY NEXT WEEK. WILL HAVE CHANCE OR BETTER
POPS AND PLENTY OF CLOUDS THROUGH MONDAY. TUESDAY MORE IN QUESTION
AS THE ECMWF TAKES THE SYSTEM WELL SE OF THE AREA AND PROGS DRY
CONDITIONS. WILL BACK POPS DOWN FOR TUE TO JUST A SLIGHT CHANCE.

TEMPS WILL TREND DOWN DURING THE 4 DAY PERIOD AS COOLER AIR IS
BROUGHT SE INTO THE AREA BUT TUE IN QUESTION AS THE POSSIBILITY OF
MORE SUNSHINE COULD STOP THIS TREND.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A NARROW CORRIDOR OF INSTABILITY WAS LOCATED OVER NORTH CENTRAL
OHIO LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. ISOLATED
SHOWERS AND THUNDERSTORMS CONTINUED SOUTH AND EAST OF A KCLE TO
KMFD LINE AS OF 2330Z. EXPECT TO SEE THESE CONTINUE TO DECREASE IN
COVERAGE AND INTENSITY WITH THE SETTING SUN. THERE MAY BE A BRIEF
PERIOD OF MVFR CEILINGS/VSBY NEAR AND UNDER THE
SHOWERS/THUNDERSTORMS.

SOME MVFR...POSSIBLY IFR FOG...MAY DEVELOP AFTER 06Z FROM THE
CENTRAL HIGHLANDS TO NW OHIO. FURTHER EAST SOME LIGHT FOG MAY
DEVELOP NEAR SUNRISE. ALL THE FOG SHOULD DISSIPATE BY 13Z TO 14Z.

WINDS WILL GENERALLY BE FROM THE EAST AND SOUTHEAST WITH THE WARM
FRONT TO THE SOUTHWEST OF THE REGION. HOWEVER THE LAKE BREEZE WILL
DEVELOP AGAIN FROM NEAR KCLE TO KERI WITH A NORTH TO NORTHEAST
WIND ANTICIPATED FOR THE LATE MORNING INTO THE AFTERNOON.

.OUTLOOK...AREAS OF NON VFR WEST HALF OF THE REGION LATE WED THEN
BECOMING MORE WIDESPREAD ACROSS THE AREA THU THROUGH SUNDAY.

&&

.MARINE...
WINDS WILL CONTINUE ONSHORE NEAR THE NORTHEAST LAKE SHORE. SOME GOOD
CHOP AT AROUND 3 FOOTERS WITH AN OCCASIONAL 4 FOOTER EXPECTED ON THE
SHORE. WILL HOLD OFF ON ISSUING A SMALL CRAFT ADVISORY AS WINDS ARE
EXPECTED TO DIMINISH LATER THIS EVENING.

GENERALLY LIGHT AND VARIABLE WINDS EXPECTED THROUGH THE REST OF THE
PERIOD WITH WAVES REMAINING TWO FEET OR LESS.  HOWEVER...AS HEATING
TAKES PLACE OVER LAND AGAIN TOMORROW AFTERNOON...ONSHORE FLOW WILL
LIKELY DEVELOP AGAIN DURING THE AFTERNOON HOURS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...ADAMS
AVIATION...MULLEN
MARINE...LOMBARDY
Hazardous weather outlook, May 10, 6:54 AM EDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
654 AM EDT TUE MAY 10 2011

LEZ142>146-162>166-OHZ003-006>011-017>021-027>031-036>038-047-111100-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-HOLMES-KNOX-
654 AM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS WESTERN LAKE
ERIE AND NORTHWEST AND NORTH CENTRAL OHIO TODAY. A FEW OF THE
STRONGER THUNDERSTORMS COULD BRIEFLY BECOME SEVERE. HAIL IS THE
MAIN SEVERE WEATHER THREAT TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-147>149-167>169-OHZ012>014-022-023-032-033-089-PAZ001>003-
111100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-WILLOWICK TO GENEVA-
ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA-
ASHTABULA INLAND-PORTAGE-TRUMBULL-STARK-MAHONING-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
654 AM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 10, 5:11 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
511 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             SHEFFIELD               41.46N 82.09W
05/10/2011  M0.75 INCH       LORAIN             OH   PUBLIC

&&

LOMBARDY
Local storm report, May 10, 5:20 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
520 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             SHEFFIELD LAKE          41.49N 82.10W
05/10/2011  M1.00 INCH       LORAIN             OH   LAW ENFORCEMENT

&&

LOMBARDY
Local storm report, May 10, 6:36 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
636 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             WAKEMAN                 41.26N 82.40W
05/10/2011  E0.88 INCH       HURON              OH   TRAINED SPOTTER

            NICKEL TO JUST UNDER QUARTER SIZE

&&

MULLEN

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 10:10 AM EDTSmall Craft AdvisoryCLE11 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.